Brompheniramine/Codeine/Phenylephrine LiquidGeneric Name:
Brompheniramine/Codeine/Phenylephrine (BROME-fen-IR-a-meen/KOE-deen/FEN-il-EF-rin)Brand Name:
Brompheniramine/Codeine/Phenylephrine Liquid is used for:
Relieving symptoms of sinus congestion, runny nose, sneezing, and cough due to colds, upper respiratory infections, and allergies. It may also be used for other conditions as determined by your doctor.
Brompheniramine/Codeine/Phenylephrine Liquid is a decongestant, antihistamine, and cough suppressant combination. The decongestant works by constricting blood vessels and reducing swelling in the nasal passages. The antihistamine works by blocking the action of histamine, which helps reduce symptoms such as watery eyes and sneezing. The cough suppressant works in the brain to help decrease the cough reflex to reduce a dry cough.
Do NOT use Brompheniramine/Codeine/Phenylephrine Liquid if:
- you are allergic to any ingredient in Brompheniramine/Codeine/Phenylephrine Liquid or any other codeine- or morphine-related medicine (eg, oxycodone)
- you have severe high blood pressure, severe heart blood vessel disease, rapid heartbeat, severe heart problems, peptic ulcer, or narrow-angle glaucoma
- you are unable to urinate or are having an asthma attack
- you take sodium oxybate (GHB) or you have taken furazolidone or a monoamine oxidase inhibitor (MAOI) (eg, phenelzine) within the last 14 days
Contact your doctor or health care provider right away if any of these apply to you.
Before using Brompheniramine/Codeine/Phenylephrine Liquid:
Some medical conditions may interact with Brompheniramine/Codeine/Phenylephrine Liquid. Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant, planning to become pregnant, or are breast-feeding
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
- if you have allergies to medicines, foods, or other substances
- if you have a fast, slow, or irregular heartbeat
- if you have a history of adrenal gland problems (eg, adrenal gland tumor); heart problems (eg, heart disease); high or low blood pressure; low blood volume; diabetes; blood vessel problems; stroke; glaucoma; liver problems; a blockage of your stomach, bladder, or intestines; trouble urinating; an enlarged prostate or other prostate problems; pancreas problems (eg, pancreatitis); or thyroid problems
- if you have a history of asthma or other breathing problems (eg, sleep apnea), chronic cough, lung problems (eg, chronic bronchitis, emphysema), or chronic obstructive pulmonary disease (COPD), or if your cough occurs with large amounts of mucus
- if you have severe drowsiness, trouble sleeping, recent head or brain injury, brain tumor, increased pressure in the brain, infection of the brain or nervous system, or a seizure disorder (eg, epilepsy)
- if you have a history of constipation, stomach problems (eg, ulcers), bowel problems (eg, chronic inflammation or ulceration of the bowel), or gallbladder problems (eg, gallstones), or if you have had recent stomach, bowel, or urinary surgery
- if you have a history of mental or mood problems (eg, depression), suicidal thoughts or actions, or alcohol or other substance abuse
- if you are in poor health or are very overweight
- if you take medicine for high blood pressure or depression
Some MEDICINES MAY INTERACT with Brompheniramine/Codeine/Phenylephrine Liquid. Tell your health care provider if you are taking any other medicines, especially any of the following:
- Beta-blockers (eg, propranolol), catechol-O-methyltransferase (COMT) inhibitors (eg, tolcapone), cimetidine, furazolidone, HIV protease inhibitors (eg, ritonavir), MAOIs (eg, phenelzine), muscle relaxants (eg, cyclobenzaprine), opioid analgesics (eg, hydrocodone), phenothiazines (eg, chlorpromazine), sodium oxybate (GHB), or tricyclic antidepressants (eg, amitriptyline) because they may increase the risk of Brompheniramine/Codeine/Phenylephrine Liquid's side effects
- Digoxin or droxidopa because the risk of irregular heartbeat or heart attack may be increased
- Naltrexone, quinidine, or rifamycins (eg, rifampin) because they may decrease Brompheniramine/Codeine/Phenylephrine Liquid's effectiveness
- Bromocriptine or hydantoins (eg, phenytoin) because the risk of their side effects may be increased by Brompheniramine/Codeine/Phenylephrine Liquid
- Guanadrel, guanethidine, mecamylamine, methyldopa, or reserpine because their effectiveness may be decreased by Brompheniramine/Codeine/Phenylephrine Liquid
This may not be a complete list of all interactions that may occur. Ask your health care provider if Brompheniramine/Codeine/Phenylephrine Liquid may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
How to use Brompheniramine/Codeine/Phenylephrine Liquid:
Use Brompheniramine/Codeine/Phenylephrine Liquid as directed by your doctor. Check the label on the medicine for exact dosing instructions.
- Take Brompheniramine/Codeine/Phenylephrine Liquid by mouth with or without food. If stomach upset occurs, take with food to reduce stomach irritation.
- Use a measuring device marked for medicine dosing. Ask your pharmacist for help if you are unsure of how to measure your dose.
- Take Brompheniramine/Codeine/Phenylephrine Liquid with a full glass of water (8 oz/240 mL).
- Drink plenty of water while taking Brompheniramine/Codeine/Phenylephrine Liquid.
- If you miss a dose of Brompheniramine/Codeine/Phenylephrine Liquid, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.
Ask your health care provider any questions you may have about how to use Brompheniramine/Codeine/Phenylephrine Liquid.
Important safety information:
- Brompheniramine/Codeine/Phenylephrine Liquid may cause drowsiness, dizziness, or blurred vision. These effects may be worse if you take it with alcohol or certain medicines. Use Brompheniramine/Codeine/Phenylephrine Liquid with caution. Do not drive or perform other possibly unsafe tasks until you know how you react to it.
- Brompheniramine/Codeine/Phenylephrine Liquid may cause dizziness, lightheadedness, or fainting; alcohol, hot weather, exercise, or fever may increase these effects. To prevent them, sit up or stand slowly, especially in the morning. Sit or lie down at the first sign of any of these effects.
- Do not drink alcohol or use medicines that may cause drowsiness (eg, muscle relaxers, sleep aids) while you are using Brompheniramine/Codeine/Phenylephrine Liquid; it may add to their effects. Ask your pharmacist if you have questions about which medicines may cause drowsiness.
- Do not take diet or appetite control medicines while you take Brompheniramine/Codeine/Phenylephrine Liquid without checking with your doctor.
- Brompheniramine/Codeine/Phenylephrine Liquid has phenylephrine and brompheniramine in it. Before you start any new medicine, check the label to see if it has phenylephrine or brompheniramine in it too. If it does or if you are not sure, check with your doctor or pharmacist.
- Do not use Brompheniramine/Codeine/Phenylephrine Liquid for a cough with a lot of mucus. Do not use it for a long-term cough (eg, caused by asthma, emphysema, smoking). However, you may use it for these conditions if your doctor tells you to.
- Do NOT take more than the recommended dose or use for longer than prescribed without checking with your doctor.
- If your symptoms do not get better within 7 days, if they get worse, or if they occur along with a fever or persistent headache, check with your doctor.
- Brompheniramine/Codeine/Phenylephrine Liquid may cause you to become sunburned more easily. Avoid the sun, sunlamps, or tanning booths until you know how you react to Brompheniramine/Codeine/Phenylephrine Liquid. Use a sunscreen or wear protective clothing if you must be outside for more than a short time.
- Brompheniramine/Codeine/Phenylephrine Liquid may interfere with skin allergy tests. If you are scheduled for a skin test, talk to your doctor. You may need to stop taking Brompheniramine/Codeine/Phenylephrine Liquid for a few days before the tests.
- Tell your doctor or dentist that you take Brompheniramine/Codeine/Phenylephrine Liquid before you receive any medical or dental care, emergency care, or surgery.
- Use Brompheniramine/Codeine/Phenylephrine Liquid with caution in the ELDERLY; they may be more sensitive to its effects, especially confusion, dizziness, drowsiness, low blood pressure, excitability, dry mouth, and trouble urinating.
- Caution is advised when using Brompheniramine/Codeine/Phenylephrine Liquid in CHILDREN; they may be more sensitive to its effects, especially excitability.
- Brompheniramine/Codeine/Phenylephrine Liquid should not be used in CHILDREN younger than 6 years old; safety and effectiveness in these children have not been confirmed.
- PREGNANCY and BREAST-FEEDING: If you become pregnant, contact your doctor. You will need to discuss the benefits and risks of using Brompheniramine/Codeine/Phenylephrine Liquid while you are pregnant. Do not take Brompheniramine/Codeine/Phenylephrine Liquid in the third trimester of pregnancy. It is not known if Brompheniramine/Codeine/Phenylephrine Liquid is found in breast milk. Do not breast-feed while taking Brompheniramine/Codeine/Phenylephrine Liquid.
Some people who use Brompheniramine/Codeine/Phenylephrine Liquid for a long time may develop a need to continue taking it. People who take high doses are also at risk. This is known as DEPENDENCE or addiction.
If you stop taking Brompheniramine/Codeine/Phenylephrine Liquid suddenly, you may have WITHDRAWAL symptoms. These may include anxiety, irregular heartbeat, irritability, restlessness, trouble sleeping, and unusual sweating.
Possible side effects of Brompheniramine/Codeine/Phenylephrine Liquid:
All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
Constipation; diarrhea; dizziness; drowsiness; dry mouth, nose, or throat; excitability; headache; loss of appetite; nausea; nervousness or anxiety; trouble sleeping; upset stomach; vomiting; weakness.Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); confusion; difficulty urinating or inability to urinate; fast, slow, or irregular heartbeat; hallucinations; loss of coordination; mental or mood changes (eg, irritability); ringing in the ears; seizures; severe dizziness, lightheadedness, or headache; severe drowsiness; severe or persistent trouble sleeping; shallow breathing; tremor; uncontrolled muscle movements; unusual bruising or bleeding; unusual weakness or tiredness; vision changes or blurred vision.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
If OVERDOSE is suspected:
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include blurred vision; cold and clammy skin; coma; confusion; hallucinations; seizures; severe dizziness, lightheadedness, or headache; severe drowsiness; shallow breathing; unusually fast, slow, or irregular heartbeat; vomiting.Proper storage of Brompheniramine/Codeine/Phenylephrine Liquid:
Store Brompheniramine/Codeine/Phenylephrine Liquid at room temperature, between 59 and 86 degrees F (15 and 30 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Brompheniramine/Codeine/Phenylephrine Liquid out of the reach of children and away from pets.
- If you have any questions about Brompheniramine/Codeine/Phenylephrine Liquid, please talk with your doctor, pharmacist, or other health care provider.
- Brompheniramine/Codeine/Phenylephrine Liquid is to be used only by the patient for whom it is prescribed. Do not share it with other people.
- If your symptoms do not improve or if they become worse, check with your doctor.
This information is a summary only. It does not contain all information about Brompheniramine/Codeine/Phenylephrine Liquid. If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.
- Poly-Tussin AC Concise Consumer Information (Cerner Multum)